Alert archive / Tennessee / Special Weather Statements in 2012

Special Weather Statement, NWS Memphis, TN

August 6, 2012Hardin County, Tennessee

NWS Memphis, TN issued this special weather statement at Aug 6, 2012, 10:59 AM CDT for Hardin County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 10:59 AM CDT (15:59 UTC)
Expired
Aug 6, 2012, 11:30 AM CDT
In force
31 min
Issued by
NWS Memphis, TN

County Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 152 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1628 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WWUS84 KMEG 061559
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 AM CDT MON AUG 6 2012

TNZ092-061630-
HARDIN TN-
1059 AM CDT MON AUG 6 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1130 AM CDT FOR...

  HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER SAVANNAH AT 1059 AM CDT...MOVING
SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR SAVANNAH...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3508 8838 3527 8837 3539 8811 3539 8801
      3536 8800 3531 8801 3529 8797 3515 8798
TIME...MOT...LOC 1559Z 327DEG 7KT 3525 8824

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:18 AM CDT, 41 minutes earlier.

Area forecast discussion, Aug 6, 10:18 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 AM CDT MON AUG 6 2012

.DISCUSSION...

COLD FRONT EXTENDS ROUGHLY ALONG I-40 THIS MORNING. SURFACE
DEWPOINTS ARE IN THE 60S NORTH OF THE FRONT AND MID 70S TO THE
SOUTH. MEANWHILE H20 VAPOR SHOWS MUCH DRIER AIR MOVING IN ALOFT.
BEST CHANCES FOR THUNDERSTORMS THIS AFTN WILL BE MAINLY ACROSS
NORTH MISSISSIPPI AND THE SE CORNER OF WEST TENNESSEE. CURRENT
FORECAST HANDLES THIS WELL. WILL UPDATE TO REMOVE TIME SENSITIVE
WORDING.

SJM

&&

.PREV DISCUSSION... /ISSUED 421 AM CDT MON AUG 6 2012/

EARLY THIS MORNING...A WEAK COLD FRONT STRETCHED WEST TO EAST
ACROSS THE MIDSOUTH...FROM JUST SOUTH OF JONESBORO AR TO JUST
NORTH OF JACKSON TN. A FEW THUNDERSTORMS WERE OCCURRING AHEAD OF
THE FRONT. WINDS WERE LIGHT NORTHEASTERLY BEHIND THE FRONT.
SURFACE DEW POINTS DROP FROM THE LOWER AND MID 70S AHEAD OF THE
FRONT TO THE MIDDLE 60S JUST BEHIND THE FRONT.

WATER VAPOR IMAGERY SHOWED DRY AIR ALOFT JUST NORTH OF THE MIDSOUTH.
THIS DRY AIR ALOFT IS FORECAST TO SPREAD FAIRLY QUICKLY ACROSS THE
REGION TODAY WITH WEST NORTHWEST WINDS ALOFT. THE DRY AIR AT THE
SURFACE WILL MAKE MUCH SLOWER PROGRESS SOUTHWARD...BUT THINK THERE
WILL BE SOME MIXING OF THE DRY AIR ALOFT TO THE SURFACE AS THE DAY
WEARS ON. MENTIONED 20 TO 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT TODAY WITH THE GREATEST POPS
ACROSS PORTIONS OF NORTH MS. NOT REALLY SURE MEMPHIS AND JACKSON
WILL SEE ANYTHING AFTER SUNRISE...BUT KEPT IN A SLIGHT CHANCE FOR
THIS MORNING TO BE ON THE SAME SIDE WITH THE FRONT NEARBY. NOT
VERY CONFIDENT OF STRONG OR SEVERE THUNDERSTORMS DEVELOPING SINCE
MUCH OF THE CONVECTION MAY BE TO OUR SOUTHEAST BY PEAK
HEATING...THUS WILL NOT MENTION IN THE HAZARDOUS WEATHER OUTLOOK ATTM
AND WILL LET THE DAYSHIFT REEXAMINE LATER THIS MORNING. HIGH
TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 90S BUT HEAT
INDEX READINGS WILL REMAIN BELOW HEAT ADVISORY CRITERIA. LESS
HUMID AIR SPREADING IN FROM THE NORTHEAST WILL MAKE IT FEEL MORE
BEARABLE.

CONVECTION ALONG AND AHEAD OF THE COLD FRONT WILL MOSTLY BE
SOUTHEAST OF THE MIDSOUTH BY TONIGHT. LEFT IN JUST A 20 PERCENT
CHANCE FROM TUPELO SOUTHEASTWARD THIS EVENING. LOW TEMPERATURES
TONIGHT WILL FALL INTO THE 60S ACROSS MUCH OF REGION AS DRIER AIR
AT THE SURFACE CONTINUE TO SPREAD INTO AREA.

KEPT IN A LINGERING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
PORTIONS OF NORTHEAST MS TUESDAY AS THE FRONT BECOMES MORE OF AN
INVERTED SURFACE TROUGH JUST TO THE SOUTHEAST. OTHERWISE...SKIES
WILL BE MOSTLY SUNNY TUESDAY ACROSS MOST OF THE AREA. DRY AIR IN
PLACE WILL ALLOW TEMPERATURES TO WARM NICELY INTO THE LOWER AND
MIDDLE 90S BUT IT WILL NOT FEEL AS BAD WITH THE LOWER SURFACE DEW
POINTS.

WEDNESDAY WILL BE MUCH LIKE TUESDAY WITH AFTERNOON HIGHS A DEGREE OR
TWO WARMER. THE INVERTED SURFACE TROUGH MAY PUSH A LITTLE TO THE
WEST ALLOWING FOR THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO
EXTEND FROM THE SOUTHEAST CORNER OF WEST TN INTO NORTHEAST MS.

A WEAK SHORT WAVE AND ASSOCIATED COLD FRONT WILL PUSH INTO THE
MIDSOUTH THURSDAY. A DEEPENING UPPER LEVEL TROUGH IS FORECAST TO
DEVELOP ACROSS THE EASTERN UNITED STATES WITH LOWERING UPPER LEVEL
HEIGHTS ACROSS THE MIDSOUTH (HEIGHTS FALLING BELOW NORMAL FOR THIS
TIME OF THE YEAR). A CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR
THURSDAY INTO FRIDAY AS THE COLD FRONT MOVES SLOWLY THROUGH THE
REGION.

COOL HIGH PRESSURE WILL BUILD INTO THE AREA FOLLOWING THE COLD
FRONTAL PASSAGE FRIDAY. AS A RESULT...THE WEEKEND WILL SEE A WELCOME
BREAK FROM THE SUMMER HEAT WITH LOWS IN THE 60S AND HIGHS MAINLY IN
THE 80S. SATURDAY...DURING THE DAY...LOOKS TO BE RAIN FREE. THE
ECMWF INDICATES AN UPPER LEVEL DISTURBANCE SPREADING INTO THE REGION
IN NORTHWEST FLOW ALOFT SATURDAY NIGHT AND SUNDAY CAUSING A CHANCE
OF SHOWERS AND THUNDERSTORMS. THE GFS...ON THE OTHER HAND...KEEPS
THE REGION RAIN FREE. FOR NOW...KEPT SMALL POPS SATURDAY NIGHT AND
SUNDAY.

JCL

&&

.AVIATION...

12Z TAF SET

VFR CONDITIONS EXPECTED THROUGH THIS EVENING. A FEW TSRA ARE
POSSIBLE NEAR KTUP...MAINLY THIS MORNING. FOG IS EXPECTED TO
DEVELOP TONIGHT NEAR KMKL...KTUP...AND POSSIBLY KJBR. LIFR CONDS
POSSIBLE AR KMKL WITH MVFR EXPECTED ELSEWHERE.

WINDS LIGHT THROUGH THE PERIOD.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  73  94  72 /  20  10  10  10
MKL  91  67  92  66 /  20  10  10  10
JBR  93  68  95  68 /  10  10  10  10
TUP  93  73  93  71 /  30  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 6, 3:38 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
338 AM CDT MON AUG 6 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
338 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Special weather statement, Aug 6, 10:28 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1028 AM CDT MON AUG 6 2012

TNZ055-092-061600-
DECATUR TN-HARDIN TN-
1028 AM CDT MON AUG 6 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 AM CDT FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 9 MILES EAST OF MORRIS CHAPEL AT 1028 AM
CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DECATUR AND HARDIN COUNTIES...INCLUDING LOCATIONS NEAR
SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3513 8837 3538 8836 3550 8798 3548 8798
      3547 8802 3544 8804 3542 8797 3540 8797
      3538 8801 3536 8800 3531 8801 3529 8797
      3524 8798
TIME...MOT...LOC 1528Z 333DEG 9KT 3536 8820
Special weather statement, Aug 6, 10:59 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 AM CDT MON AUG 6 2012

TNZ092-061630-
HARDIN TN-
1059 AM CDT MON AUG 6 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1130 AM CDT FOR...

  HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER SAVANNAH AT 1059 AM CDT...MOVING
SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR SAVANNAH...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3508 8838 3527 8837 3539 8811 3539 8801
      3536 8800 3531 8801 3529 8797 3515 8798
TIME...MOT...LOC 1559Z 327DEG 7KT 3525 8824

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:10 PM CDTSpecial Weather StatementMEGTallahatchie35 min
Aug 6, 10:28 AM CDTSpecial Weather StatementMEGHardin32 min

Nearby

Special Weather Statements in Tennessee, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.